Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 8:33 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1997, 8:33 PM EDT (00:33 UTC)
- Expired
- Aug 5, 1997, 9:35 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 060034 RRA
SVRILM
SCC031-041-060135-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
833 PM EDT TUE AUG 5 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 935 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN NORTHEASTERN SOUTH CAROLINA
...DARLINGTON COUNTY
...FLORENCE COUNTY
AT 830 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
POSSIBLY PRODUCING LARGE HAIL 11 MILES NORTHWEST OF FLORENCE OR 3
MILES WEST OF DARLINGTON MOVING SOUTHEAST AT 15 MPH. HAIL HAS BEEN
REPORTED 7 MILES EAST OF HARTSVILLE.
THIS STORM WILL BE IN THE VICINITY OF...
DARLINGTON BY 835 PM EDT
PALMETTO BY 855 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SQI
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 6 hours earlier.
Area forecast discussion, Aug 5, 2:33 PM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 233 PM EDT TUE AUG 5 1997 RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL TSTM THU. CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP AT FLO/MYR FOR SHOWERS/PSBL TSTM THU. DISCUSSION: KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND UNDERCUT FWC SLIGHTLY ON THURS. FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST WIND BECOMING SOUTHEAST. ILM 068/084 066/081 065 301 FLO 066/086 066/082 064 201 GROH
In the hours before
Local storm report, Aug 5, 4:50 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
450 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM OCEAN ISLE BEACH NC 64 MPH TSTM GUST
08/05/97 BRUNSWICK
0410 PM OCEAN ISLE BEACH NC 1.75 INCH HAIL
08/05/97 BRUNSWICK
IRELANDLocal storm report, Aug 5, 5:00 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM 3 E WILLARD NC .75 INCH HAIL
08/05/97 PENDER 60 MPH TSTM GUST
0458 PM 5 NW BURGAW NC 1.75 INCH HAIL
08/05/97 PENDER COVERING THE GROUNDLocal storm report, Aug 5, 5:02 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
500 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..(..
0457 PM 3 E WILLARD NC .75 INCH HAIL
08/05/97 PENDER 60 MPH TSTM GUST
0458 PM 5 NW BURGAW NC 1.75 INCH HAIL
08/05/97 PENDER COVERING THE GROUNDLocal storm report, Aug 5, 5:29 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
529 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM WATHA NC WIND DAMAGE
08/05/97 PENDER TREES DOWN
0510 PM 3 E WATHA NC TORNADO
08/05/97 PENDER STRUCTURAL DAMAGE AND
WINDOWS BROKEN. DEBRIS
ACROSS I-40.Local storm report, Aug 5, 5:31 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
529 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM WATHA NC WIND DAMAGE
08/05/97 PENDER TREES DOWN
0510 PM 3 E WATHA NC TORNADO
08/05/97 PENDER STRUCTURAL DAMAGE AND
WINDOWS BROKEN. DEBRIS
ACROSS I-40.Local storm report, Aug 5, 8:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 PM EDT TUE AUG 5 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM BEAUTANCUS NC WIND DAMAGE
08/05/97 DUPLIN TREES DOWN ON FRIENDSHIP
CHURCH ROAD
650 PM ALBERTSON WIND DAMAGE
08/05/97 DUPLIN TREES DOWN AT INTERSECTION
OF ROUTE 11 AND 111
715 PM SANDY BOTTOM WIND DAMAGE
08/05/97 LENOIR NUMEROUS TREES DOWN ALONG HIGHWAY
11 SOUTH AND INTERSECTION OF
ROUTE 55
JHNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.